Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 29, NWS Great Falls, MT

August 3, 2022

NWS Great Falls, MT issued this high wind warning at Aug 3, 2022, 10:36 AM MDT. It took effect at Aug 4, 2022, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2022, 10:36 AM MDT (16:36 UTC)
In effect from
Aug 4, 2022, 6:00 AM MDT
Expired
Aug 4, 2022, 9:00 PM MDT
In force
15 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

227 
WWUS75 KTFX 031636
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1036 AM MDT Wed Aug 3 2022

MTZ009-048-041200-
/O.UPG.KTFX.HW.A.0028.220804T1200Z-220805T0300Z/
/O.NEW.KTFX.HW.W.0029.220804T1200Z-220805T0300Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, and Augusta
1036 AM MDT Wed Aug 3 2022

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM MDT THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...The Rocky Mountain Front.

* WHEN...From 6 AM to 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ010-044>046-041200-
/O.UPG.KTFX.HW.A.0028.220804T1800Z-220805T0300Z/
/O.NEW.KTFX.HW.W.0029.220804T1800Z-220805T0300Z/
Eastern Glacier-Toole-Liberty-Eastern Pondera-
Including the following locations: Brady, Shelby, Whitlash, Cut
Bank, Chester, Conrad, and Sunburst
1036 AM MDT Wed Aug 3 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Eastern Glacier, Eastern Pondera, Liberty and Toole 
  Counties.

* WHEN...From Noon to 9 PM MDT Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

CC
3 follow-up statements
900 
WWUS75 KTFX 040737
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
137 AM MDT Thu Aug 4 2022

MTZ011-050000-
/O.EXA.KTFX.HW.W.0029.220804T1800Z-220805T0300Z/
Hill-
Including the following locations: Rudyard, Rocky Boy, and Havre
137 AM MDT Thu Aug 4 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS 
EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Hill County.

* WHEN...From Noon today to 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ009-048-050000-
/O.CON.KTFX.HW.W.0029.220804T1200Z-220805T0300Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, and Augusta
137 AM MDT Thu Aug 4 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 9 
PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...The Rocky Mountain Front.

* WHEN...From 6 AM this morning to 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ010-044>046-050000-
/O.CON.KTFX.HW.W.0029.220804T1800Z-220805T0300Z/
Eastern Glacier-Toole-Liberty-Eastern Pondera-
Including the following locations: Brady, Shelby, Whitlash, Cut
Bank, Chester, Conrad, and Sunburst
137 AM MDT Thu Aug 4 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT 
THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Eastern Glacier, Eastern Pondera, Liberty and Toole 
  Counties.

* WHEN...From Noon today to 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
597 
WWUS75 KTFX 042043
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
243 PM MDT Thu Aug 4 2022

MTZ009-048-050300-
/O.CON.KTFX.HW.W.0029.000000T0000Z-220805T0300Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, and Augusta
243 PM MDT Thu Aug 4 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...The Rocky Mountain Front.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ010-011-044>046-050300-
/O.CON.KTFX.HW.W.0029.000000T0000Z-220805T0300Z/
Eastern Glacier-Hill-Toole-Liberty-Eastern Pondera-
Including the following locations: Brady, Shelby, Rudyard, Rocky
Boy, Whitlash, Havre, Cut Bank, Chester, Conrad, and Sunburst
243 PM MDT Thu Aug 4 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 65 mph, are 
  expected.

* WHERE...Eastern Glacier, Eastern Pondera, Hill, Liberty and Toole 
  Counties.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Webb
706 
WWUS75 KTFX 050237
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
837 PM MDT Thu Aug 4 2022

MTZ009>011-044>046-048-050345-
/O.EXP.KTFX.HW.W.0029.000000T0000Z-220805T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-
Including the following locations: Heart Butte, Bynum, Brady,
Shelby, Choteau, Logan Pass, Rudyard, Rocky Boy, Browning,
Whitlash, Havre, Cut Bank, Marias Pass, Chester, Augusta, Conrad,
and Sunburst
837 PM MDT Thu Aug 4 2022

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

With wind speeds decreasing through the evening, the main threat has 
ended.

$$

Fogleman

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 3, 4:28 AM MDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 4:28 AM MDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
428 AM MDT Wed Aug 3 2022

...Aviation Section Updated...

.SYNOPSIS...

Hot, dry, and windy conditions will continue across the Northern
Rockies through Thursday; however, isolated to scattered showers
and thunderstorms will be possible over Southwest Montana today,
with better coverage of showers and storms further north on
Thursday.

&&

.DISCUSSION...

Today through Thursday night...primary forecast concerns throughout
the period are fire weather (through Thursday evening) and the
potential for a rare High Wind event in the month of August.

H500 ridge was beginning to build back in over the Northern Rockies
this morning, and will amplify further through the day on Thursday
ahead of longwave trough (currently over the Gulf of Alaska this
morning) which will move over the Northern Rockies/Canadian Rockies
from Thursday night through the day on Friday. This ridge will bring
a return of hot temperatures to all of Southwest through North
Central Montana today and then again on Thursday, with highs
reaching the mid-80s to upper 90s. Anomalously strong H700 flow (20-
40kts today and 30-60kts on Thursday) orientated across the Northern
Rockies will maintain windy and gusty conditions across most of the
CWA through the period, especially during the day on Thursday. H700
wind speeds on Thursday are expected to reach 3 to 4 standard
deviations above normal over the Rocky Mountain Front and immediate
eastern plains, which could lead to High Wind criteria gusts
materializing at the surface. Given how anomalous the wind speeds
are over this region and the expectation of deep mixing and possibly
some mountain wave activity, I have elected to issue a High Wind
Watch for the Rocky Mountain Front, Eastern Glacier, Toole, Liberty,
and Eastern Pondera from Thursday morning/afternoon through Thursday
evening. In addition to the hot and windy conditions, very low
afternoon relative humidity (with poor to at best moderate overnight
recovery) is expected through Thursday. For this reason all Fire
Weather Zones remain under a Red Flag Warning through Thursday
evening. Finally, monsoonal moisture rotating around the H500 high
over the Great Basin/Desert Southwest and across portions of the
Northern Rockies is expected to lead to isolated to scattered
shower/thunderstorm chances today (mainly over extreme Southwest
Montana) and into the overnight hours tonight, with scattered to
numerous showers/thunderstorms expected on Thursday over Southwest
and eastern portions of Central and North Central Montana. Primary
concern with any shower/storm will be the potential for gusty and
erratic wind gusts given inverted-v profiles. - Moldan

Friday through next Wednesday...high temperatures are expected to
cool to near or below normal for Friday and Saturday across the
Northern Rockies in wake of a Pacific cold front. In addition, winds
will be significantly lighter (especially on Saturday) and afternoon
relative humidity values higher (generally 15-30%). Showers and
thunderstorms will also be possible on Friday and Saturday, mainly
southeast of a Havre, to Great Falls, to Lincoln line, with the best
coverage of showers and thunderstorms over eastern portions of
Southwest Montana (i.e. Bozeman, Ennis, and West Yellowstone Areas).
Upper level ridging begins to build back in over the Western United
States and Canada on Sunday, amplifying into early next week. This
will once again bring a return of hot conditions to all of Southwest
through North Central Montana, with widespread readings in the 90s
to low 100s. - Moldan

&&

.AVIATION...
428 AM MDT Wed Aug 3 2022 (03/1Z TAF period)

Patchy dense fog and low CIGS have developed over the Hebgen/West
Yellowstone Valley this morning, and is expected to persist through
14-15z this morning. Expect periods of LIFR/IFR conditions at the
KWYS terminal through this timeframe, with a return to VFR
conditions thereafter.

Otherwise, primarily VFR conditions are expected throughout the
0312/0412 TAF period; however, isolated to scattered showers and
thunderstorms are expected to develop along/near the Idaho/Montana
border this afternoon and persist into the evening hours. Confidence
in any shower/storm directly impacting the KEKS/KWYS terminals was
too low to insert any mention with this TAF package. Some mountain
obscuration is possible this afternoon and evening, mainly over
Southwest Montana. Winds will become gusty by the late morning and
persist into the evening hours tonight over Central and North
Central Montana. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

A red flag warning remains in effect until 9 PM Thursday across all
fire weather zones. Windy, dry, and warm conditions are expected
each afternoon through Thursday evening, which in combination with
receptive fuels, would make any fire starts difficult to put out.
Cooler temperatures and lighter winds are expected Friday and
Saturday. -AM

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  93  62  95  55 /   0   0  10  20
CTB  85  58  85  50 /   0   0   0   0
HLN  94  59  95  58 /   0  10  30  20
BZN  92  56  95  55 /   0  10  40  30
WYS  81  47  84  48 /  20  20  30  40
DLN  87  54  89  53 /  10  10  40  30
HVR  94  64  96  56 /   0  10  10  10
LWT  90  61  94  56 /   0  10  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT Thursday Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Helena and Townsend Ranger Districts of the Helena
National Forest...Hill and Blaine Counties...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning until 9 PM MDT Thursday Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front.

High Wind Watch from Thursday afternoon through Thursday evening
Eastern Glacier...Eastern Pondera...Liberty...Toole.

High Wind Watch from Thursday morning through Thursday evening
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

Red Flag Warning from 11 AM this morning to 9 PM MDT Thursday
Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:06 AM MDTHigh Wind WatchTFX9 hr

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.